Alert archive / Michigan / Small Craft Advisories in 2026
Small Craft Advisory 21, NWS Marquette, MI
NWS Marquette, MI issued this small craft advisory at Feb 1, 2026, 11:16 AM EST. It was in force for 10 hr.
The area
The counties it named.
The facts
- Issued
- Feb 1, 2026, 11:16 AM EST (16:16 UTC)
- Expired
- Feb 1, 2026, 9:00 PM EST
- In force
- 10 hr
- Issued by
- NWS Marquette, MI
The text
As transmitted.
561 WHUS73 KMQT 011616 MWWMQT URGENT - MARINE WEATHER MESSAGE National Weather Service Marquette MI 1116 AM EST Sun Feb 1 2026 LSZ244-020200- /O.NEW.KMQT.SC.Y.0021.260201T1616Z-260202T0200Z/ Eagle River to Manitou Island MI- 1116 AM EST Sun Feb 1 2026 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 9 PM EST THIS EVENING... * WHAT...South to southwest winds 10 to 15 kt with gusts up to 25 kt and waves 1 to 2 ft occurring. * WHERE...Eagle River to Manitou Island MI. * WHEN...Until 9 PM EST this evening. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
1 follow-up statement
797 WHUS73 KMQT 012031 MWWMQT URGENT - MARINE WEATHER MESSAGE National Weather Service Marquette MI 331 PM EST Sun Feb 1 2026 LSZ244-020200- /O.CON.KMQT.SC.Y.0021.000000T0000Z-260202T0200Z/ Eagle River to Manitou Island MI- 331 PM EST Sun Feb 1 2026 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 9 PM EST THIS EVENING... * WHAT...Southwest winds 10 to 15 kt with gusts up to 25 kt and waves 1 to 3 ft occurring. * WHERE...Eagle River to Manitou Island MI. * WHEN...Until 9 PM EST this evening. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before this small craft advisory went out at Feb 1, 7:22 AM EST, 3 hours 54 minutes earlier. Its key messages:
- Widespread light snow is expected tonight into Monday morning, followed by lake effect snow in the NW wind snow belts the rest of Monday into Tuesday.
- Confidence is growing that a widespread light to moderate snow and stronger wind event will move through Upper Michigan Thursday night into Friday.
- Near normal temperatures favored this weekend and for the coming week for most of Upper Michigan.
Area forecast discussion, Feb 1, 7:22 AM EST, 3 hours 54 minutes before
Area Forecast Discussion National Weather Service Marquette MI 722 AM EST Sun Feb 1 2026 .KEY MESSAGES... - Widespread light snow is expected tonight into Monday morning, followed by lake effect snow in the NW wind snow belts the rest of Monday into Tuesday. - Confidence is growing that a widespread light to moderate snow and stronger wind event will move through Upper Michigan Thursday night into Friday. - Near normal temperatures favored this weekend and for the coming week for most of Upper Michigan. && .DISCUSSION... Issued at 343 AM EST Sun Feb 1 2026 Guidance continues to suggest the pattern across Canada and CONUS for the this forecast period will include large scale ridging building up the west coast and Rocky Mountains, with broad troughing fluctuating across eastern CONUS. This pattern favors average northwest flow aloft into the Great Lakes, allowing for a parade of clipper waves and surface troughs to impact the area. With each, a period of warm air advection preceding the system and post system lake effect snow are expected. The first such wave is already tracking towards the region; midlevel water vapor shows quite nicely a midlevel shortwave moving southward into the Northern Plains, while surface analysis shows surface high pressure over southern Manitoba extending surface troughing and a cold front southward into the Dakotas. High cloud cover out ahead of this is just beginning to reach western Lake Superior, while skies remain clear across most of the UP. The exception remains the far east, where nighttime microphysics RGB reveals plenty of lower level cloud cover - perhaps courtesy of flow off of Lake Michigan lending some lower level moisture. This is leading to quite a range of temperatures early this morning. Where skies have stayed cloudy, temperatures are struggling to fall further than the mid teens, while temperatures most everywhere else are falling into the single digits and even below zero. Temperatures recover quite nicely into the daytime hours in spite of the expected increase in cloud cover; expect highs well into the 20s for most of the UP today. The front finally sweeps through later today through tonight, bringing a quick batch of widespread, light snow beginning this evening in the western UP and ending in the eastern UP in the pre- dawn hours Monday. LES kicks off in the NW wind belts behind it, continuing through the rest of the day Monday. Heavy accumulations are not looking very likely with this system as we remain fairly moisture-starved, and soundings only briefly show decent saturation through the midlevels for a brief window overnight. So, still looking like most of the area will pick up an inch or less of snow. The exceptions will be in areas of lake effect/enhancement. Over the eastern UP, there is an indication for some enhancement off of Lake Michigan ahead of the front, perhaps even an initial band setting up ahead of our main round of snow. This drives expected totals up to 1- 2in there. Totals up to 1-3in become more common over the far western UP, and terrain enhancement in the Porcupines and the spine of the Keweenaw may lead to locally higher amounts in excess of 4in (~30% chance). A surface high drops into the Northern Plains Tuesday. Positional and timing differences may impact when lake effect downwind of Lake Superior ends, but a majority of guidance suggests it largely diminishing Tuesday morning. A weak shortwave looks to move quickly through the region Wednesday evening, followed by a more organized clipper low moving through Ontario Thursday and Friday. Much like the first trough, this will include a warming mid-level airmass, although positional differences in where the low tracks translates to uncertainty in how warm it will reach. Should the low take a more northern track, it may warm enough to break freezing Thursday. While most of the GFS and Canadian ensemble members favor a track anywhere between the UP or just north of Lake Superior, the latest Euro suite has diverged significantly and now most members favor a low track closer to James Bay. Will for now consider these solutions a vexing outlier. The most likely current scenario brings the low through Upper Michigan or Lake Superior, bringing with it widespread light to moderate snow and southerly becoming northwesterly stronger winds. Total snow amounts are uncertain given the uncertainty in the track, but the most recent GEFS, GEPS, and EC ensemble system suggest only a 10-50% chance of eclipsing 3 inches in 24 hours. There's higher confidence in winds given continued run to run projections of the pressure gradient and post system airmass. These generally fall between 25 and 35 mph in the strongest period of northerly winds, with the Lake Superior lakeshores and areas north of Houghton in the Keweenaw potentially breaking 40 mph (25% chance at the moment per latest NBM). Aside from the low chances (<25% chance) of breaking above freezing Thursday, seasonable highs with widespread upper teens and 20s are favored this week. Overnight lows generally fall into the single digits above and below zero each night; although a more mild Sunday and Thursday night may yield widespread teens. && .AVIATION /12Z TAFS THROUGH 12Z MONDAY/... Issued at 720 AM EST Sun Feb 1 2026 VFR will prevail at all TAF sites through the morning, but expect deterioration to MVFR/IFR this afternoon as light snow overspreads the area with a system. IWD will be impacted first around early afternoon followed by CMX around mid afternoon and finally SAW this evening. Periods of LIFR also cannot be ruled out at CMX early tonight. Meanwhile, south-southwesterly winds will gust to 20 to 25 kts, and IWD will have a LLWS threat this morning in association with a 45 kt low level jet. && .MARINE... Issued at 343 AM EST Sun Feb 1 2026 Guidance continues to promote a consensus ideal of the coming pattern, with continued shots of cold air and troughs, preceded by periods of southerly stronger winds. Winds mainly out of the SSW remain light in the eastern half of the lake, but are already increasing to around 20-25kts in the western arm of the lake this morning. These elevated winds spread eastward through the lake later this morning, peaking near 30kts in the east in the afternoon. A trough swings through from west to east tonight into Monday, with northwest winds increasing to 20-30kts by Monday, highest expected across the east. After these winds lighten Monday night into Tuesday morning, expecting light winds below 20kts through at least Thursday ahead of the next system. This system may end up being a gale alongside a high risk of heavy freezing spray Thursday night into early Saturday morning. && .MQT WATCHES/WARNINGS/ADVISORIES... Upper Michigan... None. Lake Superior... None. Lake Michigan... None. && DISCUSSION...JTP/LC AVIATION...TDUD MARINE...JTP/LC
Hazardous weather outlook, Feb 1, 3:49 AM EST, 7 hours 27 minutes before
Hazardous Weather Outlook National Weather Service Marquette MI 349 AM EST Sun Feb 1 2026 MIZ001>007-009>014-084-085-020900- Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce- Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft- Southern Houghton-Northern Schoolcraft- 349 AM EST Sun Feb 1 2026 /249 AM CST Sun Feb 1 2026/ This Hazardous Weather Outlook is for portions of central Upper Michigan and western Upper Michigan. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. LSZ162-240>251-263>267-020900- Lake Superior west of a line from Saxon Harbor WI to Grand Portage MN beyond 5NM-Saxon Harbor WI to Black River MI- Black River to Ontonagon MI- Ontonagon to Upper Entrance of Portage Canal MI- Upper Entrance of Portage Canal to Eagle River MI- Eagle River to Manitou Island MI- Manitou Island to Point Isabelle MI- Point Isabelle to Lower Entrance of Portage Canal MI- Lower Entrance of Portage Canal To Huron Islands MI Including Keweenaw and Huron Bays-Huron Islands to Marquette MI- Marquette to Munising MI-Munising to Grand Marais MI- Grand Marais to Whitefish Point MI- Lake Superior from Saxon Harbor WI to Upper Entrance to Portage Canal MI 5NM off shore to the US/Canadian border including Isle Royale National Park- Lake Superior from Upper Entrance to Portage Canal to Manitou Island MI 5NM off shore to the US/Canadian Border- Lake Superior West of Line from Manitou Island to Marquette MI Beyond 5NM from shore- Lake Superior East of a line from Manitou Island to Marquette MI and West of a line from Grand Marais MI to the US/Canadian Border Beyond 5NM from shore- Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off shore to the US/Canadian border- 349 AM EST Sun Feb 1 2026 /249 AM CST Sun Feb 1 2026/ This Hazardous Weather Outlook is for portions of Central Lake Superior...Eastern Lake Superior and Western Lake Superior. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. LMZ221-248-250-020900- Green Bay North of line from Cedar River MI to Rock Island Passage-Seul Choix Point to Point Detour MI- 5NM East of a line from Fairport MI to Rock Island Passage- 349 AM EST Sun Feb 1 2026 This Hazardous Weather Outlook is for portions of Northern Lake Michigan. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. LC
Nearby
Small Craft Advisories in Michigan, 2026Every small craft advisory in 2026
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.